March 13, 2013 -- The popular antibiotic azithromycin may cause a potentially fatal irregular heart rhythm in some people, the FDA says.
Also sold under the names Zithromax and Zmax, and often called a Z-pack, the antibiotic can cause changes in the electrical system of the heart, leading to arrhythmia. The medication can also trigger a form of rapid heartbeat called torsades de pointes.
The FDA says patients at risk for problems include those who have what's known as a prolonged QT interval, low blood levels of potassium or magnesium, an abnormally slow heart rate, or who take drugs to treat arrhythmias. Elderly patients and patients with heart disease also may be more at risk.
The FDA warning follows a review of a study conducted by the drug's manufacturer, Pfizer, and another study published in the New England Journal of Medicine (NEJM) last year.
The NEJM study showed that patients who took Zithromax for five days had a small, increased risk for heart-related death compared with those who received another common antibiotic or no antibiotics.
The FDA has updated the label of azithromycin to warn of the risks to the heart. The FDA notes that other antibiotics in the same class as azithromycin have similar side effects.